arrow-right-realarrow-right-whitearrow-rightback-to-topdoctordownloadfacebookinstagramlogo-markerlogo-wordmarkpodcastsearchsearch_whitetwitter
Close Modal

Blog


Currently filtering by tag: Warfarin

Twitter Poll (June 13, 2019)

anticoagulant nephropathy, Arkana Laboratories, renal pathology, kidney biopsy
ANSWER: D The use of anticoagulant therapy (warfarin, dabigatran, rivaroxaban, among others) can result in AKI by causing glomerular hemorrhage and renal tubular obstruction by RBC casts. This may be a serious potential complication especially in older patients with underlying chronic kidney injury. References: Glassock RJ. Anticoagulant-Related Nephropathy It's the Real McCoy. CJASN 14:935-937, 2019. Brodsky S, Eikelboom J, Hebert LA. Anticoagulant-Related Nephropathy. J Am Soc Nephrol 29:2787-2793, 2018. Brodsky S, Satoskar A, et al. Acute Kidney Injury During Warfarin Therapy Associated with Obstructive Tubular Red blood Cell Casts: A Report of Nine Cases.  Am J Kidney Dis 54(6):1121-6, 2009....

Warfarin

Patients with warfarin-related nephropathy present with an acute rise in serum Cr after becoming supratherapeutic on warfarin therapy (INR>3). The renal biopsy findings of warfarin nephropathy include acute tubular injury, occlusive RBC casts in tubular lumens, and RBCs in Bowman’s space. The diagnosis of warfarin nephropathy cannot be made exclusively on biopsy and requires clinical correlation as other glomerulonephritides can have similar changes. Nevertheless, the renal pathologist should suspect warfarin nephropathy when the number of RBC casts is disproportionate to the degree glomerular injury (e.g. mild mesangial immune complex deposition without proliferative changes yet there are numerous RBC casts).